Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 286, NWS Springfield, MO

August 16, 2018Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2018, 5:36 PM CDT for Cherokee County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 5:36 PM CDT (22:36 UTC)
Expired
Aug 16, 2018, 6:30 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:17 PM CDTTSTM WND DMG2 E Sherwin, KSDELAYED REPORT FROM EMERGENCY MANAGER OF A FEW BROKEN 8'' DIAMETER TREE BRANCHES 6 MILES WEST OF COLUMBUS. TIMING ESTIMATED FROM RADAR.
Aug 16, 6:23 PM CDTTSTM WND DMG1 Wnw Columbus, KSDELAYED REPORT FROM EMERGENCY MANAGER OF A FEW BROKEN 8'' DIAMETER TREE BRANCHES IN COLUMBUS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS53 KSGF 162236
SVRSGF
KSC021-162330-
/O.NEW.KSGF.SV.W.0286.180816T2236Z-180816T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
536 PM CDT THU AUG 16 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...

* Until 630 PM CDT.

* At 536 PM CDT, a severe thunderstorm was located near Welch, or
  near Chetopa, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Baxter Springs...                 Columbus...
  Galena...                         Cherokee...
  Weir...                           Lowell...
  Sherman...                        Scammon...
  West Mineral...                   Treece...
  Roseland...                       Neutral...
  Melrose...                        Riverton...
  Lawton...                         Carona...
  Skidmore...                       Hallowell...
  Sherwin...                        Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 9507 3734 9507 3734 9462 3700 9462
      3700 9507 3724 9508 3724 9507 3725 9508
TIME...MOT...LOC 2236Z 230DEG 20KT 3695 9502 

HAIL...1.25IN
WIND...60MPH
 
$$

Raberding
2 follow-up statements
172 
WWUS53 KSGF 162252
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
552 PM CDT THU AUG 16 2018

KSC021-162330-
/O.CON.KSGF.SV.W.0286.000000T0000Z-180816T2330Z/
Cherokee KS-
552 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CHEROKEE COUNTY...

At 551 PM CDT, a severe thunderstorm was located near Treece, or 7
miles east of Chetopa, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Baxter Springs...                 Columbus...
Galena...                         Cherokee...
Weir...                           Lowell...
Sherman...                        Scammon...
West Mineral...                   Treece...
Roseland...                       Neutral...
Melrose...                        Riverton...
Lawton...                         Carona...
Skidmore...                       Hallowell...
Sherwin...                        Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 9507 3734 9507 3734 9462 3700 9462
      3700 9507 3724 9508 3724 9507 3725 9508
TIME...MOT...LOC 2251Z 225DEG 18KT 3700 9496 

HAIL...1.25IN
WIND...60MPH
 
$$

Raberding
095 
WWUS53 KSGF 162328
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
628 PM CDT THU AUG 16 2018

KSC021-162338-
/O.EXP.KSGF.SV.W.0286.000000T0000Z-180816T2330Z/
Cherokee KS-
628 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY WILL EXPIRE AT
630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3728 9507 3734 9507 3734 9462 3700 9462
      3700 9507 3724 9508 3724 9507 3725 9508
TIME...MOT...LOC 2328Z 230DEG 20KT 3712 9478 

$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Aug 16 2018

A couple of upper level impulses will interact with a quasi-
stationary front to produce some strong to severe thunderstorms
into this evening. The surface front is currently located from
about Columbia to Joplin. The first upper level impulse is
currently moving out of northeastern NE into IA. Convection is
beginning to fire ahead of this impulse from southern IA into
northeast KS. The second impulse is a leftover MCV currently
moving into north central OK. Visible satellite imagery is
showing what looks like an old outflow boundary extending from
north central AR through north central OK. This seems to be
providing the focus for the northeast OK storms at this time.

Convection associated with these impulses will be on the increase
from late this afternoon into this evening. These storms will
eventually congeal into a complex as they move through the area
overnight. Primary severe threats will be strong winds and large
hail. As the front shifts southward on Friday...afternoon
convection will be more confined to the MO-AR border region.
Temperatures overnight will fall to around 70 with highs on Friday
in the mid to upper 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 237 PM CDT Thu Aug 16 2018

There will be a brief lull in the weather from Friday night into
early Sunday. It should be dry with daytime highs in the upper 80s
and overnight lows around 70.

The next system begins to approach the area Sunday as a short wave
moves up over the ridge and begins to dig into the Central Plains.
This system should bring some more widespread rain to the area
which will provide further drought relief. This system will
affect the weather over the region through Tuesday. By Tuesday
night...high pressure begins to move back in both at the surface
and aloft. This will bring in a cooler and drier Canadian air mass that
will remain over the area through the forecast period. Highs mid
to late week will be in the low to mid 80s with lows in low to mid
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1206 PM CDT Thu Aug 16 2018

For the 18z TAFS, will see cumulus field expand further west into
the terminal locations this afternoon. A cold front will work its
way southward into the area tonight with showers and thunderstorms
expected to develop. Convection will likely knock the flying
conditions into MVFR and brief IFR conditions, with improving
conditions towards morning behind the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Aug 16, 4:13 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
413 PM CDT Thu Aug 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
413 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Strong to severe thunderstorms are expected to develop out
  ahead of a cold front and upper level disturbance across the
  plains this afternoon. These storms will then move into extreme
  southeast Kansas and western Missouri, generally this evening
  and overnight.

  The best chance of severe storms will be west of
  an Anderson to Stockton to Osceola line after 6 pm. Hail to
  the size of golf balls and damaging thunderstorm wind gusts up
  to 60 mph will be the primary severe weather risks.

  If thunderstorms can develop and move across the same
  locations, some minor localized flooding will be possible in
  addition to the severe storms.

  Some heat index values in the mid 90s will be possible late
  this afternoon across the Missouri Ozarks and extreme
  southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat index values in the mid to upper 90s will be possible
  Friday and Saturday afternoons primarily across southern
  Missouri and extreme southeast Kansas.

  Additional showers and thunderstorms are possible Friday
  into the early of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later this evening into
  tonight over western Missouri and extreme southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:56 PM CDTSevere Thunderstorm WarningSGFBourbon49 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningSGFBourbon46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.